Travelling wave solutions for a quasilinear model of field dislocation mechanics

Research output: Contribution to journalArticle

  • 9 Citations

Abstract

We consider an exact reduction of a model of Field Dislocatin Mechanics to a scalar problem in one spatial dimension and investigate the existence of static and slow, rigidly moving single or collections of planar screw dislocation walls in this setting. Two classes of drag coefficient functions are considered, namely those with linear growth near the origin and those with constant or more generally sublinear growth there. A mathematical characterisation of all possible equilibria of these screw wall microstructures is give. We also prove the existence of travelling wave solutions for linear drag coefficient functinos at low wave speeds and rule out the existence of nonconstant bounded travelling wave solutions for sublinear drag coefficients functions. It turns out that the appropriate concept of a solution in this scalar case is that of a viscosity solution. The governing equation in the static case is not proper and it is shown that no comparison principle holds. The findings indicate a short-range nature of the stress field of the individual dislocation walls, which indicates that the nonlinearity present in the model may have a stabilishing effect. We predict idealised dislocation-free cells of almost arbitrary size interspersed with dipolar dislocation wall microstructures as admissible equilibria of our model, a feature in sharp contrast with predictions of the possible non-monotone equilibria of the corresponding Ginzburg-Landau phase field type gradient flow model.
LanguageEnglish
Pages2043-2053
Number of pages11
JournalJournal of the Mechanics and Physics of Solids
Volume58
Issue number12
DOIs
StatusPublished - Dec 2010

Fingerprint

traveling waves
drag coefficients
Drag coefficient
Mechanics
scalars
Screw dislocations
microstructure
Microstructure
screw dislocations
screws
stress distribution
nonlinearity
Viscosity
viscosity
gradients
predictions
cells

Cite this

Travelling wave solutions for a quasilinear model of field dislocation mechanics. / Acharya, A; Matthies, Karsten; Zimmer, J.

In: Journal of the Mechanics and Physics of Solids, Vol. 58, No. 12, 12.2010, p. 2043-2053.

Research output: Contribution to journalArticle

@article{33c0616deb1441cfbf11b1e2f4662026,
title = "Travelling wave solutions for a quasilinear model of field dislocation mechanics",
abstract = "We consider an exact reduction of a model of Field Dislocatin Mechanics to a scalar problem in one spatial dimension and investigate the existence of static and slow, rigidly moving single or collections of planar screw dislocation walls in this setting. Two classes of drag coefficient functions are considered, namely those with linear growth near the origin and those with constant or more generally sublinear growth there. A mathematical characterisation of all possible equilibria of these screw wall microstructures is give. We also prove the existence of travelling wave solutions for linear drag coefficient functinos at low wave speeds and rule out the existence of nonconstant bounded travelling wave solutions for sublinear drag coefficients functions. It turns out that the appropriate concept of a solution in this scalar case is that of a viscosity solution. The governing equation in the static case is not proper and it is shown that no comparison principle holds. The findings indicate a short-range nature of the stress field of the individual dislocation walls, which indicates that the nonlinearity present in the model may have a stabilishing effect. We predict idealised dislocation-free cells of almost arbitrary size interspersed with dipolar dislocation wall microstructures as admissible equilibria of our model, a feature in sharp contrast with predictions of the possible non-monotone equilibria of the corresponding Ginzburg-Landau phase field type gradient flow model.",
author = "A Acharya and Karsten Matthies and J Zimmer",
year = "2010",
month = "12",
doi = "10.1016/j.jmps.2010.09.008",
language = "English",
volume = "58",
pages = "2043--2053",
journal = "Journal of the Mechanics and Physics of Solids",
issn = "0022-5096",
publisher = "Elsevier",
number = "12",

}

TY - JOUR

T1 - Travelling wave solutions for a quasilinear model of field dislocation mechanics

AU - Acharya,A

AU - Matthies,Karsten

AU - Zimmer,J

PY - 2010/12

Y1 - 2010/12

N2 - We consider an exact reduction of a model of Field Dislocatin Mechanics to a scalar problem in one spatial dimension and investigate the existence of static and slow, rigidly moving single or collections of planar screw dislocation walls in this setting. Two classes of drag coefficient functions are considered, namely those with linear growth near the origin and those with constant or more generally sublinear growth there. A mathematical characterisation of all possible equilibria of these screw wall microstructures is give. We also prove the existence of travelling wave solutions for linear drag coefficient functinos at low wave speeds and rule out the existence of nonconstant bounded travelling wave solutions for sublinear drag coefficients functions. It turns out that the appropriate concept of a solution in this scalar case is that of a viscosity solution. The governing equation in the static case is not proper and it is shown that no comparison principle holds. The findings indicate a short-range nature of the stress field of the individual dislocation walls, which indicates that the nonlinearity present in the model may have a stabilishing effect. We predict idealised dislocation-free cells of almost arbitrary size interspersed with dipolar dislocation wall microstructures as admissible equilibria of our model, a feature in sharp contrast with predictions of the possible non-monotone equilibria of the corresponding Ginzburg-Landau phase field type gradient flow model.

AB - We consider an exact reduction of a model of Field Dislocatin Mechanics to a scalar problem in one spatial dimension and investigate the existence of static and slow, rigidly moving single or collections of planar screw dislocation walls in this setting. Two classes of drag coefficient functions are considered, namely those with linear growth near the origin and those with constant or more generally sublinear growth there. A mathematical characterisation of all possible equilibria of these screw wall microstructures is give. We also prove the existence of travelling wave solutions for linear drag coefficient functinos at low wave speeds and rule out the existence of nonconstant bounded travelling wave solutions for sublinear drag coefficients functions. It turns out that the appropriate concept of a solution in this scalar case is that of a viscosity solution. The governing equation in the static case is not proper and it is shown that no comparison principle holds. The findings indicate a short-range nature of the stress field of the individual dislocation walls, which indicates that the nonlinearity present in the model may have a stabilishing effect. We predict idealised dislocation-free cells of almost arbitrary size interspersed with dipolar dislocation wall microstructures as admissible equilibria of our model, a feature in sharp contrast with predictions of the possible non-monotone equilibria of the corresponding Ginzburg-Landau phase field type gradient flow model.

UR - http://www.scopus.com/inward/record.url?scp=78049329502&partnerID=8YFLogxK

UR - http://dx.doi.org/10.1016/j.jmps.2010.09.008

U2 - 10.1016/j.jmps.2010.09.008

DO - 10.1016/j.jmps.2010.09.008

M3 - Article

VL - 58

SP - 2043

EP - 2053

JO - Journal of the Mechanics and Physics of Solids

T2 - Journal of the Mechanics and Physics of Solids

JF - Journal of the Mechanics and Physics of Solids

SN - 0022-5096

IS - 12

ER -